Texas, 2019

Damaging Winds in Texas, August 28, 2019

August 28, 2019 · NWS HGX · 4 events in 1 county or zone

Mid to late afternoon thunderstorms developed and produced damaging wind gusts and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$56,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Mid to late afternoon thunderstorms developed and produced damaging wind gusts and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 28, 2:42 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 28, 2:42 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
342 PM CDT Wed Aug 28 2019

.SHORT TERM [Through Tonight]...
3 PM observations have remained a touch cooler this afternoon
thanks the cloud cover overhead, with temperatures in the upper
80s to mid 90s across most of SE TX. Showers and thunderstorms are
continuing to shift westward across the far western reaches of the
forecast area and along the coast, developing along the lingering
weak frontal boundary and residual outflow boundaries from
today's convection. Frequent lightning, localized heavy downpours
and gusty winds will be possible with any stronger storms that
develop. Most of the storms should be waning during the early
evening hours with the loss of diurnal heating. We should see a
break in precipitation during the overnight hours, but
redevelopment will be possible once again in the early morning
hours over the Gulf waters and along the coast. Otherwise,
localized patchy fog will be possible during the early morning
hours tomorrow, with overnight low temperatures falling into the
upper 70s to low 80s.

Hathaway

&&

.LONG TERM [Thursday Through Tuesday]...
The typical summertime pattern will continue through the
remainder of the week with showers and isolated thunderstorms
forming over the Gulf waters and along the coast during the early
morning hours each day. Convection will mostly be driven off of
small scale features, with overall coverage increasing and
spreading inland through the afternoon hours. Precipitable waters
remain around the 1.8 to 2.0 inch mark through Friday before
lowering closer to 1.5 inches this weekend. Multiple weak
disturbances will continue to propagate around the area of high
pressure centered over the four corners region through the
remainder of the week, helping to provide some additional lift in
addition to onshore flow. Widespread rainfall accumulations
through early Saturday should range between a quarter to a half
inch, but heavy downpours beneath stronger storms could result in
isolated higher totals. Gusty winds and frequent lightning will
also be possible with these storms. The upper level ridge tries to
build back in from the west Saturday into Sunday. Winds will
shift from out of the southeast to more out of the northeast by
Sunday afternoon. As a result, temperatures will be on the rise
this weekend and into the beginning of the week. High
temperatures will be back in the upper 90s with low temperatures
bottoming out in the mid to upper 70s to low 80s along the coast.
Another wave of tropical moisture looks to push in from the east
early Monday, bringing decent coverage of showers and
thunderstorms across the Gulf waters. At this time, the center of
this tropical wave looks to remain well south of the SE TX,
eventually pushing onshore in Mexico.

Hathaway

&&

.AVIATION [18Z TAF Issuance]...
Scattered showers and tstms will increase in areal coverage during
the next few hours and convection will likely be in the vicinity
of most se Tx terminals at some point this afternoon. Am a bit
concerned about the metro area terminals which could be impacted
by boundary collisions from precip to the north and those edging
inland from the seabreeze. If/when and exactly where is
questionable so broad brushed the 18z TAFs for now. Main impacts
from precip would be brief localized heavy rain & reduced
visibility. Precip coverage should begin tapering off this
evening, though isolated activity is possible overnight. Daytime
heating should work its magic again tomorrow w/ sct showers and
tstms redeveloping during the day. 47

&&

.MARINE...
Light winds and low seas will continue thru the weekend. Winds
should become E/NE and slightly increase early next week as an
easterly wave treks westward across the southern Gulf. 47

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  77  98  75  95  74 /  20  30  10  30  10
Houston (IAH)          79  96  77  93  76 /  20  40  10  40  10
Galveston (GLS)        84  91  84  91  83 /  30  40  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

SHORT/LONG...08
AVIATION/MARINE...47

In the hours before

Special weather statement, Aug 28, 2:57 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
357 PM CDT Wed Aug 28 2019

TXZ237-238-337-338-438-282200-
Inland Brazoria TX-Galveston Island and Bolivar Peninsula TX-
Inland Galveston TX-Coastal Galveston TX-Coastal Brazoria TX-
357 PM CDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GALVESTON AND EAST
CENTRAL BRAZORIA COUNTIES UNTIL 500 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hitchcock. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Galveston Island West End, Galveston Causeway, Texas City, La Marque,
Santa Fe, Hitchcock, Bayou Vista, Jamaica Beach, Tiki Island,
Galveston State Park, Schlitterbahn, Scholes Field, Offatts Bayou and
Moody Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2918 9516 2934 9519 2941 9486 2918 9484
TIME...MOT...LOC 2057Z 272DEG 4KT 2926 9511
Special weather statement, Aug 28, 3:18 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
418 PM CDT Wed Aug 28 2019

TXZ199-212-213-282215-
Waller TX-Inland Harris TX-Montgomery TX-
418 PM CDT Wed Aug 28 2019

...SPECIAL WEATHER STATEMENT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm and
more storms developing over Spring and Tomball, moving southwest at
10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Humble, Tomball, Jersey Village, Hunters Creek Village, Piney Point
Village, Northside / Northline, Spring Branch North, The Woodlands,
Greater Greenspoint, Spring, Greater Heights, Neartown / Montrose,
Near Northside Houston, Aldine, Memorial Park, Fourth Ward, Spring
Branch West, Spring Valley, Afton Oaks / River Oaks Area and Greenway
/ Upper Kirby Area.

LAT...LON 3021 9552 2997 9515 2973 9541 2997 9594
TIME...MOT...LOC 2117Z 052DEG 10KT 3004 9540
Special weather statement, Aug 28, 3:25 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
425 PM CDT Wed Aug 28 2019

TXZ199-213-282145-
Inland Harris TX-Montgomery TX-
425 PM CDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONTGOMERY AND NORTH
CENTRAL HARRIS COUNTIES UNTIL 445 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Spring, Splashtown and northwestern Bush Intercontinental Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3012 9538 3007 9533 3001 9537 3002 9544
      3007 9546
TIME...MOT...LOC 2125Z 035DEG 3KT 3006 9539
Special weather statement, Aug 28, 3:27 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
427 PM CDT Wed Aug 28 2019

TXZ212-213-282145-
Waller TX-Inland Harris TX-
427 PM CDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLER AND WEST
CENTRAL HARRIS COUNTIES UNTIL 445 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hockley, or 10 miles north of Katy, moving southeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Waller.

LAT...LON 3006 9592 2995 9573 2986 9585 2996 9601
TIME...MOT...LOC 2127Z 330DEG 5KT 2995 9588
Special weather statement, Aug 28, 3:43 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
443 PM CDT Wed Aug 28 2019

TXZ338-438-282230-
Galveston Island and Bolivar Peninsula TX-Coastal Galveston TX-
443 PM CDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GALVESTON COUNTY UNTIL
530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Offatts Bayou, or near Galveston Causeway, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Galveston Island West End, Galveston Causeway, Texas City, La Marque,
Hitchcock, Galveston Pier 21, Bayou Vista, Tiki Island, Pelican
Island, Schlitterbahn, Scholes Field, The Strand, Port Bolivar,
Offatts Bayou, Galveston Pleasure Pier, Moody Gardens, Galveston
State Park and Bolivar Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2937 9444 2919 9467 2920 9494 2938 9495
      2944 9440 2939 9440
TIME...MOT...LOC 2143Z 273DEG 25KT 2929 9485
Special weather statement, Aug 28, 4:04 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
504 PM CDT Wed Aug 28 2019

TXZ213-227-313-282245-
Coastal Harris TX-Inland Harris TX-Fort Bend TX-
504 PM CDT Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORT BEND AND
CENTRAL HARRIS COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm overs Greater Inwood, or near Northside / Northline,
moving slowly to the southeast.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Pasadena, Deer Park, Bellaire, Humble, West University
Place, Galena Park, Jacinto City, Jersey Village, Hunters Creek
Village, Bunker Hill Village, Piney Point Village, Cloverleaf,
Downtown Houston, Greenway / Upper Kirby Area, Spring Branch North,
Second Ward, Greater Greenspoint, Greater Heights, Neartown /
Montrose and Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2991 9570 2997 9524 2971 9510 2964 9556
TIME...MOT...LOC 2202Z 335DEG 8KT 2986 9547

The radar

The Houston radar (KHGX), 22 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Harris

When
August 28, 4:08 PM CST
Where
Harris County, 1.39 mi ESE of Golden Acres
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.660, -95.150

A rooftop facade at a store near the intersection of Allen Genoa Road and Richey Street had its rooftop facade blown off. The debris landed on top of vehicles in the parking lot.

Thunderstorm Wind, Harris

When
August 28, 4:24 PM CST
Where
Harris County, 1.85 mi ENE of Houston Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Social Media
Coordinates
29.758, -95.371

Revolving doors at a downtown building were blown in and shattered.

Funnel Cloud, Harris

When
August 28, 4:40 PM CST
Where
Harris County, 1.59 mi SW of Bunker Hill
Reported by
Trained Spotter
Coordinates
29.716, -95.551

A brief funnel cloud along with some pea sized hail and an estimated 50 mph wind gust was observed near the Corporate Drive and Harwin Drive intersection.

Thunderstorm Wind, Harris

When
August 28, 4:40 PM CST
Where
Harris County, 0.5 mi SSE of Houston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
29.743, -95.398

A large tree was downed and there was some fence damage in the Montrose area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840613, 840616, 840617, 840618.